Alert archive / Hawaii / Flash Flood Warnings in 2009

Flash Flood Warning 27, NWS Honolulu, HI

November 29, 2009Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Nov 29, 2009, 11:02 PM HST for Hawaii County, Hawaii. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 29, 2009, 11:02 PM HST (09:02 UTC)
Expired
Nov 30, 2009, 12:37 AM HST
In force
95 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 9.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2009-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2009-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

748 
WGHW50 PHFO 300902
FFWHFO
HIC001-301200-
/O.NEW.PHFO.FF.W.0027.091130T0902Z-091130T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1102 PM HST SUN NOV 29 2009

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 200 AM HST

* AT 1052 PM HST...RADAR SHOWED HEAVY RAIN CONTINUING TO FALL NEAR 
  WAIPIO VALLEY...OR ABOUT 40 MILES NORTHEAST OF KAILUA-KONA. THE 
  STREAM GAGE ON THE ALAKAHI STREAM HAS CONTINUED TO RAPIDLY RISE TO 
  THE FLOOD STAGE OF 5 FEET. THIS LIKELY MEANS THAT FLASH FLOODING 
  IS LIKELY OCCURRING IN WAIPIO AND WAIMANU VALLEYS. THE AREA OF 
  HEAVY RAIN WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAIPIO VALLEY...HONOKAA...MAHUKONA...HAWI AND KAMUELA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 200 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2031 15586 1994 15505 1984 15534 2015 15597

$$
HOUSTON
1 follow-up statement
109 
WGHW70 PHFO 301037
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1237 AM HST MON NOV 30 2009

HIC001-301042-
/O.CAN.PHFO.FF.W.0027.000000T0000Z-091130T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII IN HAWAII COUNTY-
1237 AM HST MON NOV 30 2009

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF HAWAII IN
HAWAII COUNTY...

WEATHER RADAR SHOWED THAT THE HEAVY RAINS HAVE MOVED OFFSHORE AND 
STREAM GAGES SHOW THAT WATER LEVELS ARE DECREASING. THEREFORE...THE 
FLASH FLOOD WARNING IS CANCELLED.

EVEN THOUGH THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...MODERATE 
RAINFALL CONTINUES IN SOME LOCATIONS. RUNOFF IS STILL OCCURRING AND 
SOME STREAMS MAY REMAIN ELEVATED FOR THE NEXT FEW HOURS.

LAT...LON 2031 15586 1994 15505 1984 15534 2015 15597

$$

HOUSTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 29, 10:00 PM HST, 1 hour 2 minutes earlier.

Area forecast discussion, Nov 29, 10:00 PM HST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 PM HST SUN NOV 29 2009

.SYNOPSIS...
BREEZY NORTHEAST WINDS...HEAVY SHOWERS...AND ISOLATED THUNDERSTORMS
WILL PERSIST ACROSS MOST OF THE STATE OVERNIGHT. THE WINDS AND THE
THREAT OF HEAVY DOWNPOURS WILL GRADUALLY TAPER OFF MONDAY MORNING.
TRADE WINDS WILL DIMINISH BY MID WEEK AS ANOTHER FRONT NEARS THE
STATE GIVING WAY TO POSSIBLE SEA BREEZES WEDNESDAY...AND EVENTUALLY
SOUTHWEST WINDS THURSDAY. THE FRONT WILL REACH HAWAII ON FRIDAY...
FOLLOWED BY ANOTHER COLD FRONT OVER THE WEEKEND.

&&

.DISCUSSION...
HAVE ALREADY SENT MULTIPLE UPDATES TO THE LAND ZONE FORECASTS DUE TO
STRONG AND GUSTY NORTHEAST WINDS ASSOCIATED WITH THE FRONT MOVING
ACROSS THE STATE THIS EVENING...AS WELL AS THE THREAT OF FROZEN
PRECIPITATION ON THE SUMMITS OF THE BIG ISLAND AND INCREASED THE
POPS ON MOUNT HALEAKALA. SUSTAINED WIND SPEEDS APPEAR TO BE JUST
BELOW WIND ADVISORY CRITERIA IN MANY LOCATIONS...BUT SHOULD TAPER
OFF LATER TONIGHT. HEAVY RAINFALL ON THE HIGHER TERRAIN OF MAUI AND
THE BIG ISLAND WILL NEED TO BE CLOSELY MONITORED OVERNIGHT. HAVE
ALREADY ISSUED A FLOOD ADVISORY THROUGH MIDNIGHT FOR PORTIONS OF
WESTERN MAUI.

WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL TROUGH AXIS NEAR KAUAI AND
OAHU EARLY THIS EVENING. THE AXIS OF THIS TROUGH HAS BEEN
PROPAGATING TOWARD THE EAST SOUTHEAST AT ABOUT 15 MPH. SHOWER
ACTIVITY ACROSS THE STATE IS BEING ENHANCED BY THE DESTABILIZING
AFFECTS OF THIS TROUGH. IN ADDITION TO THE TROUGH...THE POORLY
DEFINED TAIL END OF A FRONT HAS BEEN SWINGING THROUGH THE STATE THIS
EVENING. THIS FRONT APPEARS TO BE NEAR MAUI COUNTY. THE NORTHEAST
WINDS BEHIND THIS FRONT HAVE ALSO BEEN GUSTY THIS EVENING.

AS RESULT OF THESE WEATHER FEATURES COMBINED WITH SUFFICIENT
LOW-LEVEL MOISTURE...SCATTERED MODERATE TO HEAVY SHOWERS AND
ISOLATED THUNDERSTORMS ARE MAINLY AFFECTING MAUI AND THE WINDWARD
BIG ISLAND. THESE SHOWERS CONTINUE TO BE FOCUSED ALONG WINDWARD
FACING TERRAIN ON THESE ISLANDS...BUT THE UNSTABLE CONDITIONS ARE
ALLOWING THESE SHOWERS TO ALSO AFFECT THE SUMMITS OF MOUNT
HALEAKALA...MAUNA LOA AND MAUNA KEA. AS A RESULT OF THE FREEZING
TEMPERATURES ON THE BIG ISLAND SUMMITS...HAVE ISSUED A WINTER
WEATHER ADVISORY FOR THOSE ZONES DUE TO EXPECTED ACCUMULATIONS OF 1
TO 2 INCHES AS THESE SHOWERS CONTINUE MOVING IN FROM THE NORTH
NORTHEAST. THERE APPEARS TO BE LIGHTER RAINFALL REACHING LEEWARD
SECTIONS OF THESE ISLANDS.

THE RELATIVELY DRIER WEST OF THE FRONT AND UPSTREAM FROM THE TROUGH
AXIS HAS ALLOWED RAINFALL TOTALS TO BE LESS SIGNIFICANT FROM MOLOKAI
TO KAUAI. THIS COMBINED WITH THE RAPID MOVEMENT OF THE SHOWERS
TOWARD THE SOUTH SOUTHWEST HAS BEEN LIMITING RAINFALL ACCUMULATIONS
OVER THE ISLANDS WEST OF MAUI.

AS THE UPPER LEVEL TROUGH CONTINUES MOVING EAST...THE POSSIBILITY OF
HEAVY RAINS OR THUNDERSTORMS WILL TAPER OFF FROM WEST TO EAST ACROSS
THE STATE AS THE STRONG SUBSIDENCE AND INCREASINGLY ANTICYCLONIC
FLOW SPREAD ACROSS THE AREA. EXPECT THE HEAVY SHOWERS AND THE
POSSIBILITY OF THUNDERSTORMS TO BE CONFINED TO THE WINDWARD BIG
ISLAND AND ADJACENT COASTAL WATERS BY EARLY MONDAY MORNING.

A MORE TYPICAL TRADE WEATHER PATTERN SHOULD RETURN TO THE STATE BY
LATE MONDAY AND TUESDAY. THE SURFACE RIDGE TO OUR NORTH WILL BEGIN
TO WEAKEN TUESDAY AS ANOTHER SURFACE COLD FRONT APPROACHES THE
STATE FROM THE NORTHWEST. THIS WILL CAUSE OUR WINDS TO BECOME
LIGHTER...WHICH MAY ALLOW LOCAL LAND AND SEA BREEZES TO DEVELOP FROM
LATE TUESDAY THROUGH WEDNESDAY. THEREFORE...THE POP/SKY ARE TRENDING
TOWARD A DIURNAL CONVECTIVE PATTERN BY MID-WEEK. THIS WILL LIKELY
NEED TO BE FINE TUNED AS THE FORECAST EVOLVES.

GLOBAL MODEL SOLUTIONS MAINTAIN GOOD CONSENSUS OF DEVELOPING SOUTH
TO SOUTHWEST SURFACE WINDS ACROSS THE STATE AHEAD OF THE COLD
FRONT...WHICH IS EXPECTED TO REACH THE STATE FRIDAY MORNING. THE
FRONT WILL MOVE THROUGH THE AREA INTO SATURDAY MORNING. ANOTHER
FRONT MAY REACH THE STATE LATER NEXT WEEKEND.

&&

.MARINE...
A NEW INCOMING NORTH NORTHWEST SWELL IS EXPECTED TO INCREASE SURF
HEIGHTS TO THE ADVISORY THRESHOLDS ON MONDAY ALONG NORTH AND WEST
FACING SHORES OF KAUAI AND NIIHAU...AND FOR NORTH FACING SHORES OF
OAHU MOLOKAI AND MAUI. THEREFORE...A HIGH SURF ADVISORY WAS POSTED
FOR EXPOSED NORTH FACING SHORES MONDAY MORNING.

A SMALL CRAFT ADVISORY...SCA...IS UP FOR MOST OF THE COASTAL WATERS
DUE TO NORTHEAST WINDS OF 25 KT AND/OR SEAS OF 10 FEET OR GREATER.
HAVE EXTENDED THE SCA THROUGH 600 PM HST MONDAY FOR ALL WATERS...
EXCEPT THE MAUI COUNTY LEEWARD AND THE WINDWARD BIG ISLAND WATERS.

&&

.AVIATION...
CLOUDS AND SHOWERS ARE MOST WIDESPREAD ACROSS THE EASTERN HALF OF
THE STATE. GIVEN PERSISTENT RETURNS ACROSS WINDWARD SECTIONS OF MAUI
AND THE BIG ISLAND...HAVE ISSUED AN AIRMET FOR MOUNTAIN OBSCURATION.
WHILE THE MOST WIDESPREAD PRECIPITATION IS LOCATED AHEAD OF THE
FRONT...ADDITIONAL SHOWERS WILL ALSO DEVELOP IN THE COLD AIR BEHIND
IT. REGIONAL RADARS SHOW THIS ACTIVITY ALREADY STARTING TO INCREASE
FOLLOWING SUNSET. THE WORLDWIDE LIGHTNING DETECTION NETWORK PICKED
UP A FEW STRIKES NORTH OF OAHU WITH THIS ACTIVITY. THE CURRENT AREA
FORECAST INCLUDES ISOLATED THUNDERSTORMS FOR MOST OF THE AREA...
INCLUDING ALL OF THE SMALLER ISLANDS...AND THIS STILL LOOKS ON TRACK.

WINDS HAVE INCREASED SIGNIFICANTLY THIS EVENING. THE KAUAI VWP SHOWS
30 KNOTS OF WIND AS LOW AS 2KFT...WITH AN ACARS ASCENT SOUNDING OUT
OF PHLI ALSO REPORTING 37 KNOTS AT THAT LEVEL. HAVE INCREASED WINDS
AT MOST TAF SITES FOR THE NIGHT AND INTO MONDAY. 00Z MODELS SHOW THE
GRADIENT STARTING TO WEAKEN ON MONDAY...BUT ANY DIMINISHING TREND
WILL BE OFFSET BY THE DIURNAL INCREASE IN WIND SPEEDS.

WATER VAPOR IMAGERY STILL SHOWS ADDITIONAL DARKENING/DRYING
ASSOCIATED WITH THE SHORTWAVE DIGGING ACROSS THE STATE...WHICH IS
TYPICALLY ASSOCIATED WITH ONGOING MODERATE OR GREATER TURBULENCE.
ELLROD DVSI AND NAVY CCAT TURBULENCE INDICES CONTINUE TO SUPPORT
TURBULENCE AT LEAST THROUGH 12Z. THEREFORE HAVE EXTENDED SIGMET
WHISKEY FOR TURBULENCE. THE AIRMETS FOR MODERATE UPPER LEVEL
TURBULENCE AND LOW-LEVEL TURBULENCE REMAIN IN EFFECT AS WELL.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY THROUGH NOON HST MONDAY FOR THE BIG ISLAND
SUMMITS.

HIGH SURF ADVISORY FROM 600 AM MONDAY TO 600 AM HST TUESDAY FOR
NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU...AND FOR NORTH
FACING SHORES OF OAHU MOLOKAI AND MAUI.

SMALL CRAFT ADVISORY UNTIL 600 AM HST MONDAY MORNING FOR MAUI COUNTY
LEEWARD WATERS.

SMALL CRAFT ADVISORY UNTIL 600 PM HST MONDAY AFTERNOON FOR KAUAI
NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI
CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI
COUNTY WINDWARD WATERS-MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA
CHANNEL-BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS.

&&

DISCUSSION...HOUSTON
MARINE...HOUSTON/FOSTER
AVIATION...BRAVENDER

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 3:35 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao36 hr
Nov 29, 8:58 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Nov 29, 9:48 PM HSTWinter Weather AdvisoryHFOHawaii14 hr
Nov 29, 10:17 PM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Flash Flood Warnings in Hawaii, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.